Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 65, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2015, 9:49 PM CDT for 4 counties in Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2015, 9:49 PM CDT (02:49 UTC)
- Expired
- Jun 21, 2015, 10:28 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clarke County, IA, Madison County, IA, Union County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 13.1
The text
As transmitted, in the capitals the NWS used until 2016.
331 WUUS53 KDMX 220249 SVRDMX IAC039-121-175-181-220345- /O.NEW.KDMX.SV.W.0065.150622T0249Z-150622T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 949 PM CDT SUN JUN 21 2015 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WARREN COUNTY IN SOUTH CENTRAL IOWA... SOUTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA... NORTHERN CLARKE COUNTY IN SOUTH CENTRAL IOWA... NORTHEASTERN UNION COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 1045 PM CDT * AT 949 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF CRESTON...MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... OSCEOLA...MURRAY...NEW VIRGINIA...TRURO...LORIMOR AND THAYER. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 35 AND 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4113 9415 4129 9366 4106 9364 4102 9412 TIME...MOT...LOC 0249Z 254DEG 26KT 4109 9408 HAIL...1.00IN WIND...<50MPH $$ COGIL
3 follow-up statements
736
WWUS53 KDMX 220304
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT SUN JUN 21 2015
IAC175-220313-
/O.CAN.KDMX.SV.W.0065.000000T0000Z-150622T0345Z/
UNION IA-
1004 PM CDT SUN JUN 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4117 9401 4129 9366 4106 9364 4103 9401
TIME...MOT...LOC 0303Z 254DEG 26KT 4112 9395
$$
IAC039-121-181-220345-
/O.CON.KDMX.SV.W.0065.000000T0000Z-150622T0345Z/
WARREN IA-MADISON IA-CLARKE IA-
1004 PM CDT SUN JUN 21 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN WARREN...SOUTHEASTERN MADISON AND NORTHERN CLARKE
COUNTIES...
AT 1003 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF LAKESIDE CASINO...OR 10 MILES NORTHWEST OF OSCEOLA...MOVING EAST
AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
OSCEOLA...MURRAY...NEW VIRGINIA AND TRURO.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 35 AND 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4117 9401 4129 9366 4106 9364 4103 9401
TIME...MOT...LOC 0303Z 254DEG 26KT 4112 9395
HAIL...1.00IN
WIND...<50MPH
$$
COGIL673 WWUS53 KDMX 220315 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1015 PM CDT SUN JUN 21 2015 IAC039-121-181-220345- /O.CON.KDMX.SV.W.0065.000000T0000Z-150622T0345Z/ WARREN IA-MADISON IA-CLARKE IA- 1015 PM CDT SUN JUN 21 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR SOUTHWESTERN WARREN...SOUTHEASTERN MADISON AND NORTHEASTERN CLARKE COUNTIES... AT 1015 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF LAKESIDE CASINO...OR 8 MILES NORTH OF OSCEOLA...MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... OSCEOLA...NEW VIRGINIA AND TRURO. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 35 AND 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 4121 9389 4129 9366 4106 9364 4104 9389 TIME...MOT...LOC 0315Z 254DEG 26KT 4114 9383 HAIL...1.00IN WIND...<50MPH $$ COGIL
777
WWUS53 KDMX 220328
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 PM CDT SUN JUN 21 2015
IAC039-121-181-220337-
/O.CAN.KDMX.SV.W.0065.000000T0000Z-150622T0345Z/
WARREN IA-MADISON IA-CLARKE IA-
1028 PM CDT SUN JUN 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WARREN...
SOUTHEASTERN MADISON AND NORTHEASTERN CLARKE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4121 9389 4129 9366 4106 9364 4104 9389
TIME...MOT...LOC 0327Z 254DEG 26KT 4117 9371
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:51 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 21, 6:51 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 651 PM CDT SUN JUN 21 2015 .SHORT TERM /TONIGHT/... ISSUED AT 321 PM CDT SUN JUN 21 2015 COMPLEX FORECAST TONIGHT AS WE WILL BE DEALING WITH A COUPLE OF DIFFERENT THINGS. ACROSS SOUTHERN IOWA...THE FRONTAL BOUNDARY THAT WENT THROUGH US YESTERDAY HAS STALLED ACROSS NORTHERN MISSOURI AND WILL BEGIN TO SHIFT NORTH AS A WARM FRONT AT SOME POINT THIS EVENING. MODELS HAVE BEEN TRYING TO DO THIS AS EARLY AS LATE AFTERNOON WITH EACH UPDATE BUT THE FRONT HAS NOT BUDGED ALL DAY AND HAS BEEN RAKING NORTHERN MISSOURI ALL DAY. EVENTUALLY THIS WILL WORK NORTH...THOUGH PROBABLY NOT UNTIL MID EVENING AT THE EARLIEST THEN LIFT ACROSS THE SOUTHWEST HALF BY 12Z MONDAY. SOME STRONG STORMS COULD DEVELOP ALONG THIS BOUNDARY AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. ACROSS NORTHERN IOWA WE ARE EXPECTING TO DEVELOP IN EARNEST ACROSS THE DAKOTAS THIS EVENING THEN MERGE INTO AN MCS TONIGHT AND ROLL INTO MN AND POSSIBLY BRUSH NORTHERN IA LATE TONIGHT INTO MONDAY MORNING. SO FAR ALL THE MODELS SUGGEST THIS SCENARIO HOWEVER IT IS WORTH A MENTION THAT THE NAMDNG IS THE ONLY MODEL THAT DROPS THIS MCS INTO NORTHERN IOWA...WHICH WOULD BRING SEVERE STORMS AND HEAVY RAINFALL INTO THE AREA. THIS IS NOT THE LIKELY SCENARIO GIVEN THE STRONG WARM ADVECTION FORECAST TO TAKE PLACE ACROSS SOUTHERN/SOUTHWEST IOWA BUT IT IS WORTH WATCHING. CONSEQUENTLY POPS ARE THE TRICKIEST PART OF THE FORECAST...BOTH IN TIMING AND LOCATION. I WENT WITH THE LEADING EDGE OF THE WARM ADVECTION AS THE FAVORED AREAS FOR PRECIP AND SHIFT POPS GRADUALLY NORTHEAST WITH TIME WHICH IS KIND OF A BLEND OF THE NAM AND HI-RES MODELS. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 321 PM CDT SUN JUN 21 2015 SHOWERS AND THUNDERSTORMS WILL END FROM SOUTHWEST TO NORTHEAST ACROSS THE STATE MONDAY WITH SHORTWAVE TROUGH EXITING TO THE UPPER MIDWEST. MUCH OF THE STATE WILL REMAIN IN THE WARM SECTOR MONDAY AHEAD OF AN ADVANCING WEAK FRONT BRINGING WARMER TEMPERATURES AND MUGGY CONDITIONS. DRIER AND COOLER AIR SETTLES INTO MOST OF IOWA BEHIND THE FRONT ON TUESDAY. THE FRONT BEGINS TO LIFT NORTH AGAIN LATE TUESDAY INTO WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT AIDED BY SHORTWAVES MOVING THROUGH WESTERLY FLOW ALOFT. UPPER TROUGH DEEPENS LATE IN THE WEEK WITH SHORTWAVE ENERGY DIGGING THROUGH THE UPPER FLOW OVER THE NORTHERN PLAINS. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR AN ADVANCING COLD FRONT WITH TEMPERATURES TRENDING BELOW NORMAL. && .AVIATION...22/00Z ISSUED AT 649 PM CDT SUN JUN 21 2015 STRONG WARM ADVECTION AND THETA-E ADVECTION OVERNIGHT WITH SCATTERED THUNDERSTORMS ACROSS CENTRAL IOWA. WHILE MOST LOCATIONS WILL BE VFR...MVFR TO IFR CONDITIONS WILL BE LIKELY IN AND AROUND THUNDERSTORMS. WINDS WILL INCREASE QUICKLY INTO MONDAY WITH STRONG SOUTHWEST WINDS DURING THE MORNING. LIKELY CAPPING OFF ON MONDAY WITH WARM TEMPERATURES BEFORE COLD FRONT MOVES THROUGH. GENERALLY VFR CONDITIONS EXPECTED THROUGH THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...ANGLE AVIATION...COGIL
Hazardous weather outlook, Jun 21, 4:02 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 402 PM CDT SUN JUN 21 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-222115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 402 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT IN NORTH CENTRAL IOWA. DAMAGING WINDS...HAIL AND HEAVY RAIN WILL BE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAIN. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY MORNING AND LATE THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN NORTH CENTRAL IOWA EARLY MONDAY.
In the hours before
Special weather statement, Jun 21, 6:26 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT SUN JUN 21 2015
IAZ092>094-220030-
TAYLOR IA-DECATUR IA-RINGGOLD IA-
626 PM CDT SUN JUN 21 2015
...STRONG STORM TO PASS FROM TAYLOR TO RINGGOLD COUNTY...
AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF LENOX...OR 11 MILES WEST OF MOUNT AYR...MOVING
EAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AYR...LAMONI...CLEARFIELD...DIAGONAL...KELLERTON...BENTON...
MALOY...DELPHOS...LAMONI MUNICIPAL AIRPORT AND MT AYR MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4067 9458 4084 9453 4076 9385 4057 9391
4057 9420
TIME...MOT...LOC 2325Z 283DEG 28KT 4074 9446
COGILLocal storm report, Jun 21, 7:16 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT SUN JUN 21 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 SE DELPHOS 40.61N 94.28W
06/21/2015 E1.25 INCH RINGGOLD IA TRAINED SPOTTER
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 21, 7:24 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT SUN JUN 21 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 2 SSW DECATUR CITY 40.72N 93.85W
06/21/2015 E1.00 INCH DECATUR IA PUBLIC
TIME OF HAIL ESTIMATED USING RADAR.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:32 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 28 min |
| Jun 22, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 25 min |
| Jun 22, 5:58 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Humboldt, Kossuth, Palo Alto, Pocahontas | 47 min |
| Jun 22, 5:59 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 46 min |
| Jun 22, 6:43 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas and 4 more | 47 min |
| Jun 22, 6:55 AM CDT | Tornado Warning | DMX | Humboldt, Wright | 35 min |
| Jun 22, 7:16 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin, Webster and 1 more | 44 min |
| Jun 22, 7:33 AM CDT | Wind Advisory | DMX | Calhoun, Cerro Gordo, Emmet, Franklin, Hancock, Humboldt and 8 more | 2 hr |
| Jun 22, 7:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hamilton and 1 more | 51 min |
| Jun 22, 7:55 AM CDT | High Wind Warning | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 65 min |
| Jun 22, 8:22 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 36 min |
| Jun 22, 8:38 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Humboldt, Kossuth and 3 more | 82 min |
| Jun 22, 9:24 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 44 min |
| Jun 22, 10:06 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 20 min |
| Jun 22, 11:06 AM CDT | Special Weather Statement | DMX | Black Hawk, Grundy | 39 min |
| Jun 22, 5:08 PM CDT | Tornado Warning | DMX | Lucas, Marion, Monroe | 37 min |
| Jun 22, 5:44 PM CDT | Tornado Warning | DMX | Monroe | 31 min |
| Jun 22, 6:10 PM CDT | Tornado Warning | DMX | Appanoose, Davis, Monroe, Wapello | 20 min |
| Jun 22, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 45 min |
| Jun 22, 6:33 PM CDT | Flash Flood Warning | DMX | Mahaska, Monroe, Wapello | 6 hr |
| Jun 22, 6:44 PM CDT | Tornado Warning | DMX | Davis | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.